The Arizona Highway Patrol Association (AHPA) has some advice for all drivers over the Thanksgiving holiday- BE CAREFUL! According to the Department of Public Safety (DPS), one crash occurs every five seconds. Because of budget cuts and less overtime, fewer officers are on the road responding to increased holiday calls for service.
“Historically, injury and fatal crashes increase over the days surrounding the Thanksgiving and Christmas holidays,” stated Jimmy Chavez, President of the Arizona Highway Patrol Association. “Increased traffic means drivers need to increase their awareness behind the wheel. We want to make sure everyone makes it to their Thanksgiving destination safety.”
AHPA is asking the public to be especially careful this weekend driving and offers the following travel advice to drivers:
Plan enough time for your drive and do not speed.
Eliminate driver distractions - limit cell phone use to emergencies only. If a call must be made, use a hands-free device, or if possible, have a passenger make the call. Under no circumstances should a driver text or email while driving.
Check your vehicle ahead of time. This includes fluid levels, belts, hoses, and tire pressure/condition.
Be prepared for the unexpected. You might see a delay due to accidents, road closures, inclement weather or drivers who appear to be lost.
Be rested before traveling and take breaks during long drives.
Carry an emergency kit that includes items such as a cell phone, a flashlight and extra batteries, flares, jumper cables, basic repair tools and lots of water.
Watch out for other drivers. People can become frustrated, and even aggressive when driving in traffic or at long lengths of time.
AHPA encourages anyone on the road to call 9-1-1 if you view suspicious or aggressive drivers, breakdowns and accidents. Again, make sure calls can be made safely and without taking the driver’s focus from the potential hazard. If possible have a passenger make the call.
Use a designated driver or call a taxi if consuming alcoholic beverages or taking impairing medications.